Tuesday, July 5, 2011

Possible Cobalt Toxicity reported in 2 patients with the Depuy hip

Med J Aust. 2011 Jun 20;194(12):649-51.

Cobalt toxicity - an emerging clinical problem in patients with metal-on-metal hip prostheses?

Source

Second Xiangya Hospital of Central South University, Changsha, Hunan, China. r.crawford@qut.edu.au.

Abstract

We report two Australian patients with possible cobalt toxicity related to metal-on-metal total hip replacements. Both patients were treated for osteoarthritis with a DePuy ASR (articular surface replacement) XL Acetabular Hip System prosthesis, which contains cobalt and chromium, and which has recently been recalled from the market. (MJA 2011; 194: 649-651).


[ added by connie:  Patient One  presented with the following symptoms:
  • neurological symptoms including cognitive decline, memory difficulties
  • depression
  • crebrovascular episode (presented with symptoms representative of a stroke (dizzy, nausea vomiting etc)
  • continued metal taste in her mouth
  • severe headaches
  • Anorexia
  • weight loss

Hip was revised even though there were no direct symptoms associated with the hip other than the very high Cr and Co levels in her blood. Hip was in place for 5 years. 8 weeks following the hip replacement, the patient  was much improved.

Patient Two presented with the following symptoms:
  • no hip symptoms since original replacement 4 years prior.
  • X ray showed marked bone loss
  • painful muscle fatigue  in all limbs
  • cramps in hands and feet particularly at nite
  • feeling faint
  • inability to climb a flight of stairs without needing to rest
  • couldn't remember names
  • poor concentration.

8 weeks post revision, the symptoms all subsided.

No comments:

Post a Comment